Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 8, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 4, 2023, 6:44 PM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 61 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 6:44 PM CDT (23:44 UTC)
- Expired
- Apr 4, 2023, 7:45 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Chickasaw County, IA, Floyd County, IA
The radar
The La Crosse radar (KARX), 149 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 7:14 PM CDT | HAIL 0.25 | Bassett, IA | |
| Apr 4, 7:22 PM CDT | HAIL 0.25 | Charles City, IA | |
| Apr 4, 7:25 PM CDT | HAIL 0.7 | Charles City, IA | |
| Apr 4, 7:28 PM CDT | HAIL 0.5 | 1 Nw Bassett, IA | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| Apr 4, 7:45 PM CDT | HAIL 0.5 | 1 Nw Bassett, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 6:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WUUS53 KARX 042344
SVRARX
IAC037-067-050045-
/O.NEW.KARX.SV.W.0008.230404T2344Z-230405T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
644 PM CDT Tue Apr 4 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Floyd County in north central Iowa...
Northwestern Chickasaw County in northeastern Iowa...
* Until 745 PM CDT.
* At 643 PM CDT, a severe thunderstorm was located 9 miles west of
Allison, moving northeast at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Charles City, Nashua, Rockford, Rudd, Floyd, Marble Rock, Ionia,
Chickasaw, North Washington, Colwell, Bassett, Dougherty,
Bradford, Roseville, Oakwood, Powersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9302 4321 9253 4311 9233 4291 9255
4291 9303
TIME...MOT...LOC 2343Z 213DEG 40KT 4276 9298
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
EMS4 follow-up statements
435
WWUS53 KARX 050006
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
706 PM CDT Tue Apr 4 2023
IAC037-067-050045-
/O.CON.KARX.SV.W.0008.000000T0000Z-230405T0045Z/
Floyd IA-Chickasaw IA-
706 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR FLOYD AND NORTHWESTERN CHICKASAW COUNTIES...
At 705 PM CDT, a severe thunderstorm was located near Marble Rock, or
8 miles southwest of Charles City, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated. At 653 PM nickel sized hail was reported
south of Dumont, Iowa.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Charles City, Nashua, Rockford, Rudd, Floyd, Marble Rock, Ionia,
Chickasaw, North Washington, Colwell, Bassett, Bradford, Roseville,
Oakwood, Powersville, Colwell County Park and Bunns Woods County
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9287 4321 9253 4311 9233 4291 9255
4291 9301
TIME...MOT...LOC 0005Z 213DEG 40KT 4297 9279
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
EMS357
WWUS53 KARX 050024
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
724 PM CDT Tue Apr 4 2023
IAC037-067-050045-
/O.CON.KARX.SV.W.0008.000000T0000Z-230405T0045Z/
Floyd IA-Chickasaw IA-
724 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN FLOYD AND NORTHWESTERN CHICKASAW COUNTIES...
At 724 PM CDT, a severe thunderstorm was located near Charles City,
moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Charles City, Nashua, Ionia, Chickasaw, North Washington, Colwell,
Bassett, Howards Wood Recreational Area, Bradford, Powersville,
Carrville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9261 4321 9253 4311 9233 4291 9255
4291 9284
TIME...MOT...LOC 0024Z 225DEG 33KT 4303 9260
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
EMS211
WWUS53 KARX 050036
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
736 PM CDT Tue Apr 4 2023
IAC067-050046-
/O.CAN.KARX.SV.W.0008.000000T0000Z-230405T0045Z/
Floyd IA-
736 PM CDT Tue Apr 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FLOYD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Iowa.
LAT...LON 4304 9255 4320 9256 4321 9255 4321 9253
4311 9233 4299 9247 4303 9256
TIME...MOT...LOC 0036Z 213DEG 40KT 4315 9250
$$
IAC037-050045-
/O.CON.KARX.SV.W.0008.000000T0000Z-230405T0045Z/
Chickasaw IA-
736 PM CDT Tue Apr 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN CHICKASAW COUNTY...
At 736 PM CDT, a severe thunderstorm was located 7 miles southwest of
Elma, or 10 miles northeast of Charles City, moving northeast at 45
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ionia, Chickasaw, North Washington, Bassett, Highway 18 And County V
18, County Roads B 33 And T 76, Devon and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4304 9255 4320 9256 4321 9255 4321 9253
4311 9233 4299 9247 4303 9256
TIME...MOT...LOC 0036Z 213DEG 40KT 4315 9250
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
EMS170
WWUS53 KARX 050041
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
741 PM CDT Tue Apr 4 2023
IAC037-050051-
/O.EXP.KARX.SV.W.0008.000000T0000Z-230405T0045Z/
Chickasaw IA-
741 PM CDT Tue Apr 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHICKASAW COUNTY
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Iowa.
LAT...LON 4304 9255 4320 9256 4321 9255 4321 9253
4311 9233 4299 9247 4303 9256
TIME...MOT...LOC 0041Z 213DEG 40KT 4319 9246
$$
EMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:32 PM CDT, 12 minutes earlier.
Area forecast discussion, Apr 4, 6:32 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 632 PM CDT Tue Apr 4 2023 .DISCUSSION...(Tonight through Tuesday) Issued at 220 PM CDT Tue Apr 4 2023 Key Messages: - Strong to severe thunderstorm risk this evening. Hail the main threat, but wind/tornado concerns for portions of NE IA/SW WI. - Windy Wed-Wed Night! Gusts upwards of 45 mph expected. - Cooler end to work week, warming for the weekend into next week. Freezing lows Thu/Fri but could top 70 degrees next week. Some rain chances into next week * STRONG-SEVERE STORM THREAT TONIGHT: hail main threat Severe storm threat expected to increase later this afternoon as surface low progresses through Iowa from southwest to northeast. Over the last couple of hours, WV imagery and surface observations place surface low passing from north-central KS into southeastern NE. Attendant warm front is draped from west to east across southern Iowa to Missouri border with 10-20 degree dewpoint and temperature differential. Accompanying dry line extends south from surface low through central KS and OK. Upper level low and trough seen on WV imagery farther west, in the lee of the Rocky Mountains. Satellite imagery exhibits widespread fog for the northern half of Iowa this morning, limiting temperature recovery. Upper level pattern expected to continue phasing whilst lifting north-northeast through tonight. Therefore, upper level QG forcing expected to drive surface low through central Iowa later this afternoon and evening. Subsequent initial severe storm development expected this afternoon in central Iowa as surface triple point/low provides initial forcing. Premium thermodynamics within the warm sector stick to the southern half of Iowa, more than 8 C/km low and mid level lapse rates, SB CAPE above 2000 J/kg, and CIN less than -50 J/kg. As storms and surface low progress northeast this evening, they are anticipated to outrun surface boundary (moving 30 mph northeast over the last couple of hours) and storm motion pushing 40 mph. Outpacing the surface front results in elevated storms expected. Later in the evening, the attendant cold/dry boundary expected to initiate storms through central into northeast Iowa. While directional shear within the low levels (0-2km) provides impressive clockwise turning hodographs and helicity above 700 m2/s2 nearly all night; tapping into said helicity will be incredibly challenging given low level inversion. Shear above 1km (1-6km) pushes another 30-40 knots, sufficient for sustaining supercells. In summary, all severe weather types will be possible from southwest to northeast this evening. Local tornado threat is highest in our far southern counties in northeast Iowa and southwest Wisconsin where added low level vorticity along warm surface front could be tapped into, resulting in surface based storms. This threat is highly dependent on northern extent of surface warm front, however, given overcast, foggy conditions across much of Iowa early this afternoon suspect challenging, slow road ahead for aforementioned surface frontal boundary. Ongoing precipitation north of warm front expected to reinforce boundary, keeping it south of local forecast area. Deterministic HRRR trends have been keeping warm front just south of our forecast area. Severe hail is the primary threat for much of the forecast area as elevated CAPE and shear suggest supercellular. * WINDY WEDNESDAY! Gusts upwards 45 mph expected Tight pressure gradient post the departing low pressure system promises a windy Wednesday-Wed night. Cold air in the mid levels gradually erodes the inversion, promoting mixing by the afternoon. RAP bufkit soundings suggest 35-40 kts of wind could be brought to the sfc. Afternoon-evening instability implies convective elements = probably more of a cu field rather than extensive showers - but drying in the sub cloud layer would further enhance the gustiness. HREF suggests a 30-50% chance for 45 mph gusts dotting parts of SE MN and north-central WI...but nearly nil for 50 mph. At this time, border line need for a wind advisory for a few areas. Confidence not high enough to issue one as of yet. Will continue to monitor short term trends. * COOL END TO WORK WEEK, WARMER WEEKEND Colder, Canadian air spreads southward across the upper mississippi river valley post the storm system tonight. 850 mb temps progged to drop as cold as =10 C and sub freezing lows are expected for Thu/Fri mornings. Most locations won't warm out of the 40s during the day Thu. The cold is short-lived though with GEFS/EPS shifting a shortwave ridge eastward from the plains to across the region for the weekend. The medium range guidance then suggests a broader, more longwave ridge will setup shop for next week. 850 mb temps will flip, with +10 to +15 C favored. Could see highs push north of 70 degrees for some locations by the middle part of the new week. * ADDITIONAL RAIN CHANCES FOR WEEKEND-NEXT WEEK A few ripples in the upper atmosphere could slip across the region this weekend and through the middle part of the new week. The GFS/EC ensemble members showing favor with slipping a shortwave across northern WI late Fri night/Sat morning, with a west-east running warm front bisecting the local forecast area. The deeper saturation progged to hold north of the warm front, fueling pcpn chances with the shortwave. Current trends hold most of the rain threat along/north of I-94. Some push in the GFS and EC for another shot for rain Sun/Sun night. Not all their respective ensemble members agree, and there are differences in timing, location, and how/where the pcpn would respond to the forcing. Confidence lower in sensible weather outcomes as a result. More model differences as we move into the new work week. but both point to some potential to work some shortwaves across/under the building ridge - with corresponding rain chances. Will run with the model blend for chances. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 632 PM CDT Tue Apr 4 2023 A strengthening low pressure area will move northeast the area tonight. CAMs continue to show that there will be a threat for thunderstorms...possibly severe...between 0030Z and 0300Z for KRST and between 0030Z and 0600Z. The main severe weather threat is large hail associated with left moving supercells. Visibilities will remain IFR/MVFR due to heavy rain and fog. After the storms move out of the area, ceilings will remain IFR/MVFR and visibilities will improve to VFR. Expect winds to become gusty on Wednesday morning and continue into the afternoon. Expect west wind gusts of 30 to 40 knots. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...JAR/Rieck AVIATION...Boyne
Hazardous weather outlook, Apr 4, 2:13 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 213 PM CDT Tue Apr 4 2023 WIZ017-029-033-034-041>044-051100- Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 213 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of west central into north central Wisconsin. .DAY ONE...Tonight Scattered storms. A few will be strong, possibly severe, with large hail the main threat. Runoff from widespread rainfall and melting snow will lead to river rises early this week with flooding along a few rivers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds Wednesday into Wednesday night with gusts as high as 35 to 45 mph, highest in open areas. .SPOTTER INFORMATION STATEMENT... Severe weather reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ032-051100- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo- 213 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota and west central Wisconsin. .DAY ONE...Tonight Scattered storms. A few will be strong, possibly severe, with large hail the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds Wednesday into Wednesday night with gusts as high as 35 to 45 mph, highest in open areas. .SPOTTER INFORMATION STATEMENT... Severe weather reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ053>055-061-051100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Vernon-Crawford-Richland-Grant- 213 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight Thunderstorms, strong to severe. Large hail is the primary threat, but damaging winds and isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds Wednesday into Wednesday night with gusts as high as 35 to 45 mph, highest in open areas. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be requested this evening. Severe weather reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Apr 4, 12:48 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM HAIL 3 NE EASTMAN 43.20N 91.00W
04/04/2023 E0.25 INCH CRAWFORD WI PUBLIC
&&Local storm report, Apr 4, 6:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 1 W AUSTIN 43.67N 93.00W
04/04/2023 E0.25 INCH MOWER MN TRAINED SPOTTER
&&Local storm report, Apr 4, 6:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
641 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 1 SW AUSTIN 43.66N 92.99W
04/04/2023 M0.50 INCH MOWER MN PUBLIC
0635 PM HAIL 3 WSW MAPLEVIEW 43.67N 93.04W
04/04/2023 E0.50 INCH MOWER MN PUBLIC
&&Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.